Nevada, 2012

Flash Flood in Nevada, August 14, 2012

August 14, 2012 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture fueled another round of thunderstorms over the Mojave Desert and southern Great Basin. Several storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled another round of thunderstorms over the Mojave Desert and southern Great Basin. Several storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 14, 2:06 PM PST, 52 minutes earlier.

Area forecast discussion, Aug 14, 2:06 PM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 PM PDT TUE AUG 14 2012

.SYNOPSIS...THUNDERSTORM COVERAGE WILL DECREASE THROUGH THURSDAY AS
DRIER AIR MOVES IN FROM THE WEST. MONSOON MOISTURE IS EXPECTED TO
MOVE BACK INTO THE REGION BY THE WEEKEND...RESULTING IN AN INCREASE
IN THUNDERSTORM CHANCES. TEMPERATURES WILL REMAIN ABOVE NORMAL.
&&

.SHORT TERM...SOMEWHAT DRIER AND MORE STABLE AIR HAS STARTED TO MOVE
INTO THE SOUTHWEST PART OF THE FORECAST AREA BUT THERE WILL BE A
CHANCE OF THUNDERSTORMS ACROSS MAINLY THE NORTH AND EAST THROUGH
THIS EVENING. THE DRYING AND STABILIZING TREND WILL CONTINUE
WEDNESDAY INTO THURSDAY AS THE 500 MB HIGH MOVES FROM SOUTHEAST
ARIZONA TODAY TO THE SOUTHERN PART OF THE FORECAST AREA RESULTING IN
A MORE WESTERLY FLOW OVER THE AREA. THERE WILL STILL BE ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
AROUND THE FAR NORTHERN AND EASTERN PERIPHERY OF THE FORECAST AREA
BOTH WEDNESDAY AND THURSDAY. MODELS SHIFT THE HIGH PRESSURE CENTER
JUST NORTH OF THE AREA FRIDAY ALLOWING AN INCREASE IN MOISTURE FROM
THE EAST INTO THE SOUTHERN PART OF THE FORECAST AREA. THE BEST
CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING WILL THEREFORE
BE ACROSS SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES WITH JUST A
SLIGHT CHANCE OVER THE MOUNTAINS TO THE NORTH OF THAT AREA.
TEMPERATURES WILL REMAIN A LITTLE ABOVE NORMAL THROUGH FRIDAY WITH
THE HIGH IN THE GENERAL VICINITY.

.LONG TERM...MINIMAL CHANGE WAS NEEDED IN THE EXTENDED AS MODELS
SHOW RELATIVELY GOOD AGREEMENT IN THE LONG TERM. THE EC...GFS
ENSEMBLE MEAN...AND GEM ALL DEPICT HIGH PRESSURE AS THE DOMINANT
FEATURE THROUGH THE PERIOD...BUT IN THE ABSENCE OF ANY FEATURE TO
FLUSH OUT ANY MOISTURE ALREADY IN PLACE...THERE WILL BE SUFFICIENT
MOISTURE FOR AT LEAST A CHANCE OF AFTERNOON/EVENING THUNDERSTORM
DEVELOPMENT OVER HIGHER TERRAIN. TEMPERATURES ARE FORECAST TO WARM
SLIGHTLY IN THE MID LEVELS BY THE END OF THE WEEKEND AND INTO NEXT
WEEK...BUT A LIGHT INCREASE IN MID LEVEL MOISTURE IS ALSO
EXPECTED...SO OVERALL INSTABILITY LOOKS TO BE VERY SIMILAR TO WHAT
WHAT HAS BEEN OBSERVED OVER THE PAST SEVERAL DAYS. IN GENERAL..THE
BEST CHANCE FOR ANY DEVELOPMENT WILL BE ACROSS MOHAVE COUNTY AND
SOUTHERN SAN BERNARDINO COUNTY. TEMPERATURES WILL REMAIN SLIGHTLY
ABOVE NORMAL THROUGH THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...WIDELY SCATTERED THUNDERSTORMS ARE
BEGINNING TO DEVELOP ACROSS THE REGION...WHICH WILL CREATE OUTFLOW
BOUNDARIES THAT WILL INFLUENCE THE SURFACE WINDS. ALTHOUGH THERE IS
A SLIGHT CHANCE OF A THUNDERSTORM COMING WITHIN THE AERODROME...WITH
MAIN IMPACT WILL BE THESE OUTFLOW BOUNDARIES. OVERALL...THUNDERSTORM
ACTIVITY WILL BEGIN TO DIMINISH EARLY THIS EVENING...WITH WINDS
REMAINING BELOW 10KTS OUT OF THE SOUTHWEST. THUNDERSTORM ACTIVITY IS
EXPECTED TO REMAIN WELL TO THE EAST TOMORROW.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDELY SCATTERED THUNDERSTORMS ARE
BEGINNING TO DEVELOP ACROSS THE REGION...WHICH WILL CREATE OUTFLOW
BOUNDARIES THAT WILL INFLUENCE THE SURFACE WINDS. OUTSIDE OF ANY
THUNDERSTORM INFLUENCE..WINDS WILL BE...FAVOR A SOUTHWESTERLY
DIRECTION AROUND 10KTS. THUNDERSTORM ACTIVITY SHOULD DIE OFF THIS
EVENING WITH DECREASING CLOUDS AND WINDS.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 14, 4:22 AM PST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 AM PDT TUE AUG 14 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-150700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
522 AM PDT TUE AUG 14 2012 /522 AM MST TUE AUG 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS THOUGH FEWER STORMS WILL BE OBSERVED
THAN YESTERDAY FROM THE WESTERN MOJAVE DESERT TO THE COLORADO
RIVER VALLEY. THUNDERSTORMS WILL BE MOST PREVALENT AROUND AN ARC
EXTENDING FROM THE SOUTHERN SIERRA...ACROSS CENTRAL NEVADA AND
DOWN THROUGH NORTHWEST ARIZONA. THE PRIMARY HAZARD ASIDE FROM
LIGHTNING WILL BE THE POTENTIAL FOR STRONG WIND GUSTS WITH SOME
STORMS. A FEW STORMS COULD ALSO PRODUCE HEAVY RAIN LEADING TO
FLASH FLOODING. STORM MOVEMENT WILL BE THE NORTH OR NORTHEAST AT
5 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM COVERAGE WILL DECREASE CONSIDERABLY ACROSS MOST OF THE
AREA WEDNESDAY AND THURSDAY THEN MONSOONAL MOISTURE IS EXPECTED
TO INCREASE GOING INTO THE WEEKEND FOR ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Aug 14, 9:25 AM PST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1025 AM PDT TUE AUG 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       7 N DEATH VALLEY JUNCTI 36.41N 116.42W
08/13/2012  E0.25 INCH       NYE                NV   PARK/FOREST SRVC

            ONE TO TWO INCHES OF WATER WERE ACROSS THE HIGHWAY AT THE
            STATELINE NEAR AMARGOSA VALLEY.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 38 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
August 14, 2:58 PM PST to 3:30 PM PST
Where
Clark County, 3.69 mi SW of Pittman to 3.7 mi SW of Pittman
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.020, -115.054

Water, rocks, and mud were on the roads near the intersection of Arroyo Grande and Horizon Ridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397528.